Alert archive / New Mexico / Winter Storm Watches in 2012

Winter Storm Watch 9, NWS Albuquerque, NM

November 8, 2012

NWS Albuquerque, NM issued this winter storm watch at Nov 8, 2012, 3:59 PM MST. It took effect at Nov 9, 2012, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 8, 2012, 3:59 PM MST (22:59 UTC)
In effect from
Nov 9, 2012, 11:00 PM MST
Expired
Nov 9, 2012, 4:03 PM MST
In force
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Nov 8, 3:14 PM MST, 45 minutes earlier.

Area forecast discussion, Nov 8, 3:14 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MST THU NOV 8 2012

...SIGNIFICANT STORM SYSTEM HEADED FOR NEW MEXICO...

.DISCUSSION...A POTENT UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES
TO CHURN OFF OF THE OREGON COAST. THE FEATURE WILL STEADILY
PROPAGATE EASTWARD WITH THE CORE OF THE LOW TRACKING INTO IDAHO
AND MONTANA AND SUBSTANTIAL ENERGY EXTENDING SOUTHWARD OVER THE
GREAT BASIN AND INTO THE GREATER DESERT SOUTHWEST. A STOUT 130KT
JET AT 300MB WILL ROUND THE BASE OF THE BROADER CYCLONE...AND
MODELS DEPICT THE JET BISECTING NEW MEXICO INTO SATURDAY. WHILE
MODEST MID LEVEL MOISTURE WILL BE DRAWN NORTHEASTWARD INTO NEW
MEXICO TONIGHT...THE BULK OF MOISTURE AND FORCING FOR
PRECIPITATION WILL ORIGINATE FROM THE POSITIVE VORTICITY ADVECTION
AND FRONTOGENETICAL BANDING FRIDAY NIGHT THROUGH EARLY
SUNDAY...GENERALLY FAVORING THE NORTH CENTRAL TO NORTHWESTERN HIGH
TERRAIN.

FOR TONIGHT...BATCHES OF MID TO HIGH LEVEL CLOUDS WILL STREAM UP
FROM THE BAJA...BUT WILL LIKELY ONLY PRODUCE SPRINKLES AND VIRGA
IN MUCH OF CENTRAL NM. ISOLATED TO SCATTERED SHOWERS IN WESTERN NM
MAY PRODUCE MEAGER BUT MEASURABLE PRECIPITATION TONIGHT. LOW
TEMPERATURES WILL BE TRICKY DUE TO THE CLOUD COVER AND STIFFENING
SOUTHWESTERLIES. A LOT OF MID SLOPE TO RIDGE TOP LOCATIONS MAY RUN
WARMER THAN GUIDANCE IS SUGGESTING.

AS SOUTHWESTERLIES ALOFT INCREASE INTO FRIDAY...THE MOMENTUM WILL
MIX TOWARD THE SURFACE. STRONGEST 700MB WINDS ARE PAINTED IN THE
WESTERN AND SOUTH CENTRAL MOUNTAINS OF THE FORECAST AREA. HAVE
OPTED TO HOIST WIND ADVISORY FOR WESTERN ZONES WHERE WINDS WILL BE
STRONGEST...BUT MUCH OF THE STATE WILL OBSERVE BREEZY TO WINDY
CONDITIONS. ANY SHOWERS WILL HELP TRANSFER MOMENTUM ALOFT TO THE
SURFACE...AND COOLER TEMPERATURES WILL BE OBSERVED...MOST NOTABLY
IN THE WESTERN HALF OF THE STATE.

STRONGER 700 MB WINDS AND COOLER TEMPERATURES ASSOCIATED WITH THE
APPROACHING THERMAL TROUGH WILL WORK FARTHER INTO NM FRIDAY NIGHT.
WINDS AT RIDGE TOPS WILL REMAIN GUSTY IN WESTERN NM THROUGH FRIDAY
NIGHT...AND THE SOUTH CENTRAL HIGH TERRAIN WILL ALSO OBSERVE
STRENGTHENING GUSTS. IN COMES THE HIGH WIND WATCH WHICH WILL COVER
THE CENTRAL TO SOUTH CENTRAL MOUNTAINS FRIDAY
NIGHT...SATURDAY...AND SATURDAY EVENING. THIS WILL BE WHERE
POTENTIALLY DAMAGING GUSTS AS HIGH AS 60 MPH WILL BE FOUND. FOR
THE DAYTIME SATURDAY...MUCH OF THE ADJACENT PLAINS IN EASTERN NEW
MEXICO WILL LIKELY NEED A WIND ADVISORY TOO FOR GUSTS UP TO 50MPH.
TEMPERATURES ON SATURDAY WILL BE RAPIDLY COOLING OVER THE WESTERN
HALF OF THE STATE AS THE PACIFIC FRONT SWEEPS THROUGH...AND
PRECIPITATION WILL INCREASE IN INTENSITY AND COVERAGE. FAVORED
PRECIPITATION AREAS SATURDAY WILL BE THE NORTHERN TO NORTHWESTERN
MOUNTAINS AND A SECONDARY MAXIMUM ALONG AND NEAR THE FRONT WHERE
AFOREMENTIONED FRONTOGENESIS WILL DRIVE. HIGHEST
ACCUMULATIONS...OF A FEW TO SEVERAL INCHES...WILL BE IN THE
JEMEZ...SAN JUAN...AND NW HIGHLANDS WHERE WINTER STORM WATCH WILL
ALSO BE ISSUED.

INTO SATURDAY EVENING...WINDS ALOFT WILL STAY STRONG...KEEPING
RIDGE TOPS GUSTY IN THE CENTRAL TO SOUTH CENTRAL MOUNTAINS. THE
FRONT WILL PROGRESS EAST OF THE CENTRAL MOUNTAIN CHAIN SATURDAY
EVENING AS WELL. SUNDAY WILL BE STARKLY COLDER AREA WIDE...5 TO 20
DEGREES BELOW AVERAGE...AND BRISK NORTHWEST WINDS WILL ADD A CHILL
TO THE AIR. PRECIPITATION WILL DIMINISH STEADILY OVER THE NORTHERN
TIER OF THE STATE SUNDAY AND INTO SUNDAY NIGHT. DRIER NORTHWEST
FLOW WILL THEN FILL IN FOR MONDAY. A WARMING TREND WILL TRANSPIRE
BY MIDDLE OF NEXT WEEK AND ANOTHER STORM SYSTEM WILL BE TRACKING
OUR WAY BY THURSDAY AND FRIDAY.

52

&&

.FIRE WEATHER...
BIG CHANGES ARE IN STORE AS A STRENGTHENING UPPER LEVEL TROUGH...
CURRENTLY MOVING ONSHORE...APPROACHES THEN CROSSES NEW MEXICO.

TODAY...SOUTHWEST FLOW AHEAD OF THE OF THE TROUGH MIXED DOWN TO THE
SURFACE RESULTING IN SOME BREEZY SOUTHWEST FLOW.  ADDITIONALLY...MID
AND HIGH LEVEL CLOUDS INCREASED OVER THE STATE. TEMPERATURES
REMAINED WELL ABOVE NORMAL AND AFTERNOON RH VALUES DIPPED BELOW 15
PERCENT ACROSS THE EASTERN PLAIN AND PORTIONS OF THE WEST.  SPOTTY
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR AN HOUR OR SO
DURING THE REMAINDER OF THE AFTERNOON.

WITH INCREASING LOW LEVEL MOISTURE...RH RECOVERIES TONIGHT WILL BE A
BIT BETTER ACROSS THE WEST WITH FAIR TO GOOD LEVELS AND GENERALLY IN
THE LOW END OF FAIR IN THE EAST. PRECIPITATION WILL DEVELOP ACROSS
THE HIGHER TERRAIN OF THE WEST AND NORTH OVERNIGHT.

AS THE GRADIENT INCREASES ACROSS THE STATE...SOUTHWEST FLOW WILL
INCREASE STEADILY DURING THE DAY ON FRIDAY...WITH BREEZY TO WINDY
CONDITIONS ALL ZONES BUT ESPECIALLY WEST. TEMPERATURES DECREASE A
BIT AND SURFACE DEWPOINTS WILL INCREASE...THEREFORE...DESPITE THE
WINDS RH VALUES SHOULD BE TOO HIGH TO SUPPORT WIDESPREAD CRITICAL
FIRE WEATHER CONDITIONS. SPOTTY CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE FOR AN HOUR OR TWO IN THE NORTHEAST PLAINS. VENTILATION
WILL ONCE AGAIN BE EXCELLENT AND PRECIPITATION CHANCES WILL INCREASE
BUT REMAIN LIMITED TO THE HIGHER TERRAIN OF CENTRAL AND WESTERN
ZONES.

PRECIPITATION IS EXPECTED TO BE MOST WIDESPREAD ON SATURDAY AS A
PACIFIC FRONT ASSOCIATED WITH THE DEEPENING UPPER LEVEL TROUGH
CROSSES NEW MEXICO.  TEMPERATURES COOL DRAMATICALLY....ESPECIALLY
WEST...AND SNOW ACCUMULATIONS ARE POSSIBLE FROM FRIDAY NIGHT THROUGH
SATURDAY NIGHT. A POTENT JET ROUNDING THE BASE OF THE TROUGH WILL
PRODUCE ANOTHER ROUND OF STRONG WINDS AND PARTICULARLY STRONG RIDGE
TOP WINDS FRIDAY NIGHT INTO SATURDAY.

THE TROUGH AXIS SHOULD MOVE EAST OF THE STATE SUNDAY AFTERNOON AND
GUSTY NORTHWEST FLOW RESULTS. TEMPERATURES CONTINUE TO DECREASE...
SPECIALLY EAST. WITH CLEARING BEHIND THE SYSTEM AND ADDITIONAL COLD
AIR...MONDAY MORNING TEMPERATURES WILL BE QUITE COLD.

WARMER AND GENERALLY DRY CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAY.
EXTENDED MODELS DEPICT ANOTHER SYSTEM APPROACHING AND CROSSING THE
STATE LATE IN THE WEEK...POSSIBLY BRINGING ANOTHER ROUND OF
PRECIPITATION TO THE STATE.

05

&&

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS TO CONTINUE FOR ALL TAF SITES AND MOST AREAS THROUGH
THE NEXT 24. AFTER 20Z TODAY...SOUTHWEST WINDS MAY GUST TO AROUND
25 KTS OVER THE HIGHER TERRAIN OF THE WEST AND NORTH AS WELL AS
THE EASTERN PLAINS. CHANCES FOR RAIN INCREASE AROUND 06Z TO 10Z
TONIGHT BUT BEST CHANCES OVERNIGHT WILL BE LIMITED TO THE NORTHERN
AND WESTERN HIGHEST TERRAIN. THERE IS A LOW CHANCE OF ISOLD -SHRA
AT KFMN AND KGUP EARLY FRIDAY AND CURRENTLY CARRYING VCSH WITH
VFR CIGS AND VSBYS. CHANCES OF PRECIPITATION INCREASE AFTER 12Z
BUT GENERALLY REMAIN LIMITED TO THE NORTH AND WEST. SOUTHWEST
SURFACE WINDS TO INCREASE STEADILY AFTER 12Z FRIDAY MORNING...WITH
SPEEDS REACHING 15 TO 25 KTS AND GUSTS TO 35KT FAVORING THE
WESTERN AND NORTHERN HIGHER TERRAIN AND OVER AND EAST OF THE
CENTRAL HIGH TERRAIN.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  42  61  38  44 /  20  30  50  60
DULCE...........................  31  55  30  40 /  30  50  60  80
CUBA............................  33  58  32  42 /  30  40  30  70
GALLUP..........................  37  57  35  41 /  10  20  40  50
EL MORRO........................  35  58  33  40 /  10  20  30  60
GRANTS..........................  33  63  34  45 /  10  20  20  40
QUEMADO.........................  40  62  37  48 /  10  20  20  40
GLENWOOD........................  44  64  42  51 /  20  30  50  40
CHAMA...........................  28  47  31  35 /  30  60  70  80
LOS ALAMOS......................  40  59  39  47 /  10  20  30  40
PECOS...........................  41  59  38  46 /  10  20  20  30
CERRO/QUESTA....................  29  54  31  44 /   5  20  30  40
RED RIVER.......................  29  47  31  35 /   5  20  30  50
ANGEL FIRE......................  28  52  32  42 /   5  20  20  40
TAOS............................  33  57  36  46 /   5  20  30  40
MORA............................  39  59  38  48 /   5  10  20  30
ESPANOLA........................  35  65  34  53 /   5  10  20  40
SANTA FE........................  40  61  38  48 /  10  10  20  40
SANTA FE AIRPORT................  40  63  38  51 /  10  10  20  30
ALBUQUERQUE FOOTHILLS...........  46  68  42  55 /   5  10  10  30
ALBUQUERQUE HEIGHTS.............  48  67  44  56 /   5  10  10  30
ALBUQUERQUE VALLEY..............  44  70  40  59 /   5  10  10  30
ALBUQUERQUE WEST MESA...........  45  68  41  56 /   5  10  10  30
LOS LUNAS.......................  49  71  40  62 /   5  10  10  20
RIO RANCHO......................  45  67  41  55 /   5  10  10  30
SOCORRO.........................  50  72  44  66 /   5  10  10  20
SANDIA PARK/CEDAR CREST.........  39  67  35  55 /  10  10  20  40
TIJERAS.........................  43  68  39  56 /  10  10  20  30
MORIARTY/ESTANCIA...............  38  66  36  55 /   5  10  10  20
CLINES CORNERS..................  42  63  40  53 /   5  10  10  20
GRAN QUIVIRA....................  44  65  43  56 /   5  10  20  30
CARRIZOZO.......................  43  68  43  60 /   5  10  20  30
RUIDOSO.........................  44  60  47  54 /   5  10  20  40
CAPULIN.........................  34  66  38  56 /   0   5   5  10
RATON...........................  36  67  37  58 /   0   5   5  20
SPRINGER........................  39  71  38  60 /   0   5   5  10
LAS VEGAS.......................  43  65  38  53 /   0  10  10  20
CLAYTON.........................  46  77  44  65 /   0   0   0   5
ROY.............................  46  71  42  61 /   0   5   5  10
CONCHAS.........................  47  77  47  69 /   0   5   5  10
SANTA ROSA......................  49  75  45  67 /   0   5   5  10
TUCUMCARI.......................  48  79  50  72 /   0   5   5   5
CLOVIS..........................  47  79  47  71 /   0   5  10  10
PORTALES........................  47  79  47  73 /   0   5  10  10
FORT SUMNER.....................  50  78  47  70 /   0   5   5  10
ROSWELL.........................  51  82  52  79 /   0   5  10  10
PICACHO.........................  49  74  48  70 /   0   5  10  10
ELK.............................  48  70  47  64 /   0  10  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING FOR
THE FOLLOWING ZONES...NMZ521-523>526-529-539-540.

WIND ADVISORY FROM 11 AM TO 11 PM MST FRIDAY FOR THE FOLLOWING
ZONES...NMZ502-505-506-508.

WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SUNDAY MORNING FOR
THE FOLLOWING ZONES...NMZ503-510-511.

&&

52
Hazardous weather outlook, Nov 8, 6:00 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST THU NOV 8 2012

NMZ501>540-091300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MST THU NOV 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POTENT UPPER LEVEL TROUGH WILL CROSS NEW MEXICO SLOWLY FROM THE WEST
FRIDAY THROUGH THE WEEKEND WITH STRONG SOUTHWEST WINDS...MUCH
COLDER TEMPERATURES AREAWIDE AND ACCUMULATING SNOW ACROSS WESTERN
AND NORTHERN AREAS. WIND GUSTS MAY PEAK NEAR 50 MPH ACROSS THE
WESTERN MOUNTAINS AND PLATEAU FRIDAY AFTERNOON...ACROSS THE HIGH
TERRAIN FRIDAY NIGHT...THEN ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN SATURDAY. THE STRONGEST WINDS MAY IMPACT THE SOUTH CENTRAL
MOUNTAINS ON SATURDAY...WHEN GUSTS COULD REACH 60 MPH.
ACCUMULATING SNOW WILL BEGIN IN EARNEST ACROSS WESTERN AND
NORTHERN AREAS FRIDAY NIGHT AND SATURDAY AS A STRONG COLD FRONT
PENETRATES THE STATE FROM THE WEST. PERIODS OF SNOW MAY CONTINUE
IN THESE AREAS THROUGH SUNDAY...WITH THE POTENTIAL FOR A FEW TO
SEVERAL INCHES OF SNOW ACCUMULATION. MUCH COLDER AIR BEHIND THE
COLD FRONT SHOULD LIMIT HIGH TEMPERATURES 5 TO 20 DEGREES BELOW
NORMAL ON SUNDAY. WITH A FRESH COAT OF SNOW AND CLEARING
SKIES...LOW TEMPERATURES SUNDAY NIGHT WILL PLUMMET TO NEAR ZERO IN
THE WESTERN AND NORTHERN MOUNTAINS WITH TEENS AT LOWER ELEVATIONS
ACROSS THE WEST AND NORTH.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 3:44 PM MSTHigh Wind WatchABQ24 hr
Nov 8, 3:44 PM MSTWind AdvisoryABQ31 hr

Nearby

Winter Storm Watches in New Mexico, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.